CIDP vs. POEMS
AnonymousJuly 5, 2009 at 8:34 pm
My Hubby has now been in the hospital for 3 weeks, very weak and was in adreal crisis again. Not sure how the adreal crisis happened he has been on the same dose of predisone for months now. The new neurologist is now testing him for POEMS syndrome. This is a very rare disease which ultimately stands for the following:
P = Polyneuropathy
O = enlarge organs (usally the splein or liver)
E = Endocrine system (thyroid or adrenial problems)
M = M protien in the blood
S = Skin changes (clubbed fingernails)
My hubby has all of the above symptoms. As I have been reading up on poems they stated that the most common misdiagonsis for poems is CIDP. Treatment varies from predisone to high dosed of radiation and chemo. I was just wondering if anybody else out there has heard of this disease and has any more insight then I may have. Seems to be a very scary syndrome where the neuropathy is just a symptom and not the disease itself. If anyone has any information that my be helpfull.
Just wanted to aplogize for the spelling but it has been a long 3 weeks – taking care of him and two teenagers at the same time has really drained me.
AnonymousJuly 9, 2009 at 11:25 pm
Just wanted to say hello and welcome to the forum. I am new here myself. I don’t know anything about POEMS but it sounds interesting. My only suggestion is that you get some rest when you can. I know how hard it is to do that when your going back and forth to the hospital and taking care of kids.
But your rest is needed in order to get through this. you are no good xt o anyone if you are sick yourself. so get some rest and good luck. If you learn anymore about this disease please post about it.
AnonymousAugust 14, 2009 at 1:07 pm
After seven long weeks in the hospital – we finally got the dx of POEMS Syndrome. We are no longer battling CIDP but I am not sure which is worst. They discovered a bone lesion on his left thigh bone which is producing abnormal antibodies that seem to have attacked everything and caused a bone infection.
He is now on a six week course of IV antibotics which is taking it’s toll on his stomach and is retaining fluid like crazy – especially around his lungs – having a hard time breathing. After the infection is under control looks like they are going to try and radiate the lesion and hopefully kill the abnormal antibodies – after that the neuro says thing should start getting better – keeping our fingers crossed and doing a whole lot of praying. Unfortunately for now his is pretty much bed ridden, but home.
I have found out lots about POEMS just by googling it and asking lots of question – this syndrome is even rarer than CIDP and not very many Dr’s know about it. Our neuro had to fight with all the doctors at the hospital in order to get the test done to prove the dx. I don’t know what we would have done withour her.
Talk to you all soon
AnonymousSeptember 7, 2009 at 8:00 pm
Hopefully your husband has begun his radiation.
I too was diagnosed with CIDP in July 2007 and revised to POEMS in April 2008 after ending up in hospital with compression fracture. I had a months worth of radiation on vertebrae in May of 2008. Took several months before noticed improvement but it did finally kick in. I was using walker / wheelchair in May 2008 and am now walking with braces and no cane- still getting better every month- slowly getting movement back in my feet!
Keep the faith!- Same can happen for him.
AnonymousSeptember 16, 2009 at 11:08 am
Wade starts his radiation on Thursday Sept 14. It is really nice to hear from someone who has gone though the same things we have. Good to hear that the radiation has been helping you and hopefully will help Wade – only time will tell.
Just wondering how long you took radiation for and how long it took for you to see any improvement. Wade has lost so much strength in the last few months that he can hardly get out of bed.
Keep the faith and hope that you have continued improvement.
AnonymousSeptember 16, 2009 at 11:59 am
In May 2008 I had 20 days of radiation on my L5 Vertebrae- everyday M-F. I had not bad side affects from it. I do not recall the dosage used at the time. At time of treatment I wore AFO’s but needed walker for even short distances and a wheelchair for longer. I had gone hugely downhill from early Feb to April 2008- weak – lost 50 pounds ( which I put back on since – unforturnately). Over Summer of 2008 I had small gains say every other week. Physical Therapy during Summer ( Make sure Wade does this- helped ! ) By September I was getting around mostly with Cane and AFO’s and this Spring ditched the cane for most walking with AFO’s- as you can see improvement will come but it takes some time. Drs tell me that another 2 years before I get back as much feeling in feet as will ever come.
Feel free to ask if any other questions
Best to Wade- it will only get better-
Keep the Faith.
AnonymousSeptember 18, 2009 at 10:27 am
We are now one day closer to beating this. I was just wondering if you also had the medical problems that we have faced. Wade’s kidneys failed and he had to go on dialyisis for 36 hours (fortunately his kidneys kicked back in after). His thyroid has been messed up for years and was also insulin dependant diabetic (changed his steriod from predisone to dexamethaxone) and now have his sugars undercontrol. Also I was wondering if you could please email me directly as I think it would do Wade a world of good to talk with someone who has actually had treatment and seems to be beating this.
I appreciate all the help and we are keeping the faith.
You must be logged in to reply to this topic.